Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Dependence Modeling

Ed. by Puccetti, Giovanni

Covered by:

Open Access
See all formats and pricing
More options …

Cost-efficiency in multivariate Lévy models

Ludger Rüschendorf
  • Department of Mathematical Stochastics, University of Freiburg, Eckerstraße 1, 79104 Freiburg, Germany
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
/ Viktor Wolf
  • Department of Mathematical Stochastics, University of Freiburg, Eckerstraße 1, 79104 Freiburg, Germany
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
Published Online: 2015-04-16 | DOI: https://doi.org/10.1515/demo-2015-0001


In this paper we determine lowest cost strategies for given payoff distributions called cost-efficient strategies in multivariate exponential Lévy models where the pricing is based on the multivariate Esscher martingale measure. This multivariate framework allows to deal with dependent price processes as arising in typical applications. Dependence of the components of the Lévy Process implies an influence even on the pricing of efficient versions of univariate payoffs.We state various relevant existence and uniqueness results for the Esscher parameter and determine cost efficient strategies in particular in the case of price processes driven by multivariate NIG- and VG-processes. From a monotonicity characterization of efficient payoffs we obtain that basket options are generally inefficient in Lévy markets when pricing is based on the Esscher measure.We determine efficient versions of the basket options in real market data and show that the proposed cost efficient strategies are also feasible from a numerical viewpoint. As a result we find that a considerable efficiency loss may arise when using the inefficient payoffs.

Keywords: cost-efficient strategies; multivariate Lévy models; multivariate Esscher transform; basket option

AMS:: 91B24; 60G51; 91B16


  • Google Scholar

  • [1] O. E. Barndorff-Nielsen (1977). Exponentially decreasing distributions for the logarithm of particle size. Proc. Roy. Soc. London Ser. A, 353(1674), 401–419. Google Scholar

  • [2] O. E. Barndorff-Nielsen, J. Kent, and M. Sørensen (1982). Normal variance mean-mixtures and z-distributions. Internat. Statist. Rev., 50(2), 145–159. CrossrefGoogle Scholar

  • [3] C. Bernard, P. P. Boyle, and S. Vanduffel (2014). Explicit representation of cost-efficient strategies. Finance, 35(2), 5–55. Google Scholar

  • [4] C. Bernard, F. Moraux, L. Rüschendorf, and S. Vanduffel (2015). Optimal payoffs under state-dependent preferences. To appear in Quant. Finance, DOI:10.1080/14697688.2014.981576. Web of ScienceCrossrefGoogle Scholar

  • [5] C. Bernard, L. Rüschendorf, and S. Vanduffel (2014). Optimal claims with fixed payoff structure. J. Appl. Probab., 51A, 175–188. CrossrefGoogle Scholar

  • [6] P. Blæsild (1981). The two-dimensional hyperbolic distribution and related distributions, with an application to Johannsen’s bean data. Biometrika, 68(1), 251–263. CrossrefGoogle Scholar

  • [7] C. Burgert and L. Rüschendorf (2006). On the optimal risk allocation problem. Statistics & Decisions, 24(1), 153–171. Google Scholar

  • [8] T. Chan (1999). Pricing contingent claims on stocks driven by Lévy processes. Ann. Appl. Probab., 9(2), 504–528. CrossrefGoogle Scholar

  • [9] J. E. Jr. Dennis and R. B. Schnabel (1996). Numerical Methods for Unconstrained Optimization and Nonlinear Equations. SIAM, Philadelphia. Google Scholar

  • [10] P. Dybvig (1988a). Distributional analysis of portfolio choice. J. Business, 61(3), 369–393. CrossrefGoogle Scholar

  • [11] P. Dybvig (1988b). Inefficient dynamic portfolio strategies or how to throw away a million dollars in the stock market. Rev. Financ. Stud., 1(1), 67–88. CrossrefGoogle Scholar

  • [12] E. Eberlein and U. Keller (1995). Hyperbolic distributions in finance. Bernoulli, 1(3), 281–299. CrossrefGoogle Scholar

  • [13] E. Eberlein, A. Papapantoleon and A. N. Shiryaev (2009). Esscher transform and the duality principle for multidimensional semimartingales. Ann. Appl. Probab., 19(5), 1944–1971. CrossrefWeb of ScienceGoogle Scholar

  • [14] F. Esche and M. Schweizer (2005). Minimal entropy preserves the Lévy property: How and why. Stochastic Process. Appl., 115(2), 299–327. Google Scholar

  • [15] H. Föllmer and A. Schied (2004). Stochastic Finance. An Introduction in Discrete Time. 2nd revised and extended edition, de Gruyter, Berlin. Google Scholar

  • [16] H. U. Gerber and E. S. W. Shiu (1994). Option pricing by Esscher transforms. T. Soc. Actuaries, 46, 99–191. Google Scholar

  • [17] T. Goll and J. Kallsen (2000). Optimal portfolios for logarithmic utility. Stochastic Process. Appl., 89(1), 31–48. Google Scholar

  • [18] T. Goll and L. Rüschendorf (2001). Minimax and minimal distance martingale measures and their relationship to portfolio optimization. Finance Stoch., 5(4), 557–581. Google Scholar

  • [19] E. A. v. Hammerstein (2010). Generalized Hyperbolic Distributions: Theory and Application to CDO Pricing. PhD thesis, University of Freiburg i. Br. Google Scholar

  • [20] E. A. v. Hammerstein, E. Lütkebohmert, L. Rüschendorf, and V. Wolf (2014). Optimality of payoffs in Lévy models. Appl. Finance, 17(6), 1-46. Google Scholar

  • [21] F. Hubalek and C. Sgarra (2006). Comparisons of dependence for stationary Markov processes. Quant. Finance, 6(2), 125–145. CrossrefGoogle Scholar

  • [22] E. Jouini and H. Kallal (2001). Efficient trading strategies in the presence of market frictions. Rev. Financ. Stud., 14(2), 343–369. CrossrefGoogle Scholar

  • [23] J. Kallsen and A. N. Shiryaev (2002). The cumulant process and Esscher’s change of measure. Finance Stoch., 6(4), 397–428. Google Scholar

  • [24] E. Luciano and P. Semeraro (2010). A generalized normal mean-variance mixture for return processes in finance. Int. J. Theor. Appl. Finance, 13(3), 415–440. CrossrefGoogle Scholar

  • [25] D. B. Madan and F. Milne (1991). Option pricing with VG martingale components. Math. Finance, 1(4), 39–55. CrossrefGoogle Scholar

  • [26] T. Mäkeläinen, K. Schmidt, and G. P. H. Styan (1981). On the existence and uniqueness of the maximum likelihood estimate of a vector-valued parameter in fixed-size samples. Ann. Statist., 9(4), 758–767. CrossrefGoogle Scholar

  • [27] S. Raible (2000). Lévy processes in Finance: Theory, Numerics, and Empirical Facts. PhD thesis, University of Freiburg i. Br.. Google Scholar

  • [28] L. Rüschendorf and V. Wolf (2014). On the method of optimal portfolio choice by cost-efficiency. Preprint. Google Scholar

  • [29] K.-I. Sato (1999). Lévy Processes and Infinitely Divisible Distributions. Cambridge University Press, Cambridge. Google Scholar

  • [30] A. Takahashi and K. Yamamoto (2013). Generating a target payoff distribution with the cheapest dynamic portfolio: An application to hedge fund replication. Quant. Finance, 13(10), 1559–1573. CrossrefWeb of ScienceGoogle Scholar

  • [31] P. Tankov (2010). Financial Modeling with Lévy Processes. Lecture Notes. Google Scholar

  • [32] S. Vanduffel, A. Chernih, M. Maj, and W. Schoutens (2009). A note on the suboptimality of path-dependent payoffs in Lévy markets. Appl. Math. Finance, 16(4), 315–330. CrossrefGoogle Scholar

  • [33] S. Vanduffel, A. Ahcan, L. Henrard, and M. Maj (2012). An explicit option-based strategy that outperforms Dollar cost averaging. Int. J. Theor. Appl. Finance, 15(2), 1250013. CrossrefGoogle Scholar

  • [34] H. Witting (1985). Mathematische Statistik I: Parametrische Verfahren bei festem Stichprobenumfang. B. G. Teubner, Stuttgart.. Google Scholar

  • [35] V. Wolf (2014). Comparison of Markovian Price Processes and Optimality of Payoffs. PhD thesis, University of Freiburg i. Br.. Google Scholar

  • [36] L. Yao, G. Yang, and X. Yang (2011). A note the mean correction martingale measure for geometric Lévy processes. Appl. Math. Lett., 24(5), 593–597. Web of ScienceCrossrefGoogle Scholar

About the article

Received: 2014-11-05

Accepted: 2015-04-06

Published Online: 2015-04-16

Citation Information: Dependence Modeling, Volume 3, Issue 1, ISSN (Online) 2300-2298, DOI: https://doi.org/10.1515/demo-2015-0001.

Export Citation

© 2015 Ludger Rüschendorf and Viktor Wolf. This work is licensed under the Creative Commons Attribution-NonCommercial-NoDerivatives 3.0 License. BY-NC-ND 3.0

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

Carole Bernard, Rob H. De Staelen, and Steven Vanduffel
Journal of the Operational Research Society, 2018, Page 1
International Journal of Theoretical and Applied Finance, 2016, Volume 19, Number 07, Page 1650045
Ludger Rüschendorf and Viktor Wolf
Applied Mathematical Finance, 2016, Volume 23, Number 2, Page 158

Comments (0)

Please log in or register to comment.
Log in